Health Dept. Issues Warning About Rise In Deadly Rainbow Fentanyl
MAYVILLE, NY (WNY News Now) – The Chautauqua County Health Department issued a warning to parents on Thursday about the rise of a new trend among fentanyl drug traffickers to disguise the deadly drug as candy.
“Rainbow fentanyl” is the name of brightly colored pills that look like sweet tart candies, but are really a synthetic opioid that is 50 times more potent than heroin and 100 times more potent than morphine.
“You may think it’s just a pile of some sort of candy, but the federal Drug Enforcement Agency (DEA) say it’s actually a pile of deadly fentanyl pills,” said Christine Schuyler, County Public Health Director in a statement. “This is incredibly concerning because we know that the drugs are being dyed bright colors in the hopes of getting more young people to try it and become addicted to opioids. Fentanyl, rainbow or not, is deadly.”
Fentanyl is sometimes mixed with other illicit drugs and made to look like prescription drugs. Unless a drug is prescribed by a licensed medical professional and dispensed by a legitimate pharmacy, you officials say you can not know if it’s fake or legitimate.
Local parents are asked to keep an open dialogue with youth about the dangers of illicit drugs can help protect them. Youth should know that illegally obtained pills may contain fentanyl, and that even a tiny amount of fentanyl can be fatal.
Signs of an overdose include falling asleep; loss of consciousness; shallow or no?breathing; limp body (though may be rigid with fentanyl); choking or gurgling sounds; small, constricted, ‘pinpoint’ pupils (may be difficult to see in an emergency); pale blue or cold skin, lips, or nails.
If you are concerned that someone is having an overdose, call 911 immediately and stay with the person. If the person who calls is also using illegal substances, they will not face legal action if they take action to get help.
Keep the opioid overdose reversal drug Naloxone (Narcan) on hand; it is available for free or low cost in a variety of ways in Chautauqua County:
- The Mental Health Association: 716-397-0140;
- Evergreen Health Services in Jamestown: 716-664-7855
- Go to your local pharmacy and ask about the Naloxone (Narcan) Co-payment Assistance Program (N-CAP). For individuals with prescription coverage as part of their health insurance plan, N-CAP ensures that there are no or lower out-of-pocket expenses.
The post Health Dept. Issues Warning About Rise In Deadly Rainbow Fentanyl appeared first on WNY News Now.